CSN Login
Members Online: 12

questions about chemo and radiation

grandma047's picture
grandma047
Posts: 381
Joined: Feb 2004

Hi all, I forgot to ask these questions when I posted earlier about the big 5-0!!! Getting forgetful already. LOL. I am in my 5th week of radiation and 5FU continous pump, Monday morn through Sat morning. After I have radiation, I come home and sleep for about 4 hours. Is this normal to feel so zapped of energy? I've also gotten a real bad sore throat and my husband says I have blisters on my tongue. I took some of the med for mouth sores that they gave me and it really hasn't helped. Is this normal too?? I haven't bled rectally for about 2 weeks which is really great. So I guess all the rest is worth it. Anything else I should expect in the remaining week and a half that I have left? Thanks for the info.
Judy H(grandma)

KrisS
Posts: 232
Joined: Apr 2003

The first course of radiation I had I was not fatigued, although my radiation oncologist warned me that this might happen. The second time I slept more than my old cat during my treatment and for a few weeks after!

I am sorry to hear you have such bad mouth sores. That must be miserable. Mouth sores can occur as a result of 5-FU. I have had only a few mild problems with them. You might want to let your oncologist know that they are bad. Perhaps they have some other things to try. I don't know how likely it is that you could get a secondary infection if you have blisters, but that might contribute to the discomfort as well. Others here I think have had more problems and may be able to offer additional suggestions.

Only 1 1/2 wks to go though. That is great that you will have a break soon.

Take care, I hope you feel better soon.

Kris

ssaye
Posts: 8
Joined: Feb 2004

Hi there, I finished my chemo/radiation on March 5th. I am stage one rectal cancer and having surgery to remove the tumor on April 27.

The side effects you are very common. I did have the immediate drain after the radiation and the chemo made me feel flu like most of the treatments. Work closely with your radiation DR. I found that my effects were almost worse after I finished. The 2 weeks after were very tough. I had radiation burns on both sides and was having a tough time with Bowel movements, the insides felt swollen and burned like crazy.

My Doc did mention the mouth sores but I didn't have them, all I felt was extra sensitivty to cold and salty things seemed to burn my mouth.

Good luck..........Scott

andreae
Posts: 238
Joined: Sep 2003

Hi Judy,

I started off my treatment back in January 03 with six weeks of continuous 5FU and radiation for rectal adenocarcinoma. I found it pretty tough but it was probably because I was so weakened when they found out I was sick (no family history, 20 years old, took a long time to diagnos). I'm impressed that you only sleep four hours a day, I used to take 9 hrs. "naps". I was wiped from treatment! I also experienced some burns to the vaginal area (they were zapping me in front and in back) and yeast infections. Lots of baths and a prescription cream got me through that and happy to report that my nether regions are healed, happy and healthy today!

Good luck and my thoughts are with you! Keep us posted with your progress.

Lots of love,
Andrea

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Hello dear, I just wanted to suggest gargling w/ baking soda. I had some mouth sores when I was on 5-FU, nothing real bad or anything, but I had someone tell me that baking soda worked well, so give it a shot! I am sure it will resolve very soon after you are done w/ the 5-FU. Hang in there! Susan

neon356
Posts: 137
Joined: Mar 2004

Hi Judy,
Sounds pretty normal to me, at least your reactions to the chemo and radiation are pretty similar to mine 10 yrs ago. I found it very hard to describe to those around me how it feels to have no energy, so zapped as you so aptly put it. It's different than just feeling tired. Just remember that the blisters will go away, you'll be able to swallow again, all those radiation burns that produce colors that you didn't think could exist on human skin will fade away, and you will no longer be buying Ensure by the case. Yes, it is worth it. Keep up the good spirits,
Carl

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network